High Wind, Garza
- When
- October 22, 3:30 AM CST
- Where
- Garza forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
During the early morning hours on the 22nd, a sharp short wave aloft moved over the West Texas region. Scattered thunderstorms developed as far south as northern Mexico the previous evening with this short wave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
During the early morning hours on the 22nd, a sharp short wave aloft moved over the West Texas region. Scattered thunderstorms developed as far south as northern Mexico the previous evening with this short wave. Thunderstorms continued to develop ahead of this wave across far western Texas and southwest Texas through the rest of the evening into the early mornings hours. Most storms decreased in intensity as they reached the South Plains. However, the storms had produced an outflow boundary that generated a wind gust to 58 mph at a Texas Tech University West Texas mesonet site near Graham (Garza County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 2:40 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 AM CDT MON OCT 22 2012 .SHORT TERM... HIGH-BASED SHOWERS AND A COMPLEX OF THUNDERSTORMS WERE ABOUT TO IMPACT AREAS SOUTHEAST OF A PLAINS TO POST LINE AROUND 09Z. THIS ACTIVITY IS IN RESPONSE TO AN UPPER-LEVEL SHORTWAVE TROUGH MOVING OUT OF SOUTHERN NEW MEXICO AND THE TRANS-PECOS REGION. THE PRIMARY ASSOCIATED THREATS WILL BE STRONG WIND GUSTS INITIALLY AND PERHAPS LARGE HAIL AS STORMS INTERACT WITH THE DRYLINE ACROSS THE ROLLING PLAINS LATER THIS MORNING. EXPECT LIFT AND SUBSEQUENT SHOWER/THUNDERSTORM ACTIVITY FROM THIS WAVE TO CONTINUE THROUGH THIS MORNING BEFORE TROUGH AXIS MOVES NORTHEAST AND SUBSIDENCE ON THE BACKSIDE OF THE TROUGH OCCURS BY EARLY-MID AFTERNOON. WILL STILL SEE A SLIGHT CHANCE OF A SHOWER OR STORM THIS AFTERNOON ACROSS THE FAR EASTERN ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE ALONG AND JUST AHEAD OF THE DRYLINE...BUT CAPPING APPEARS TO BE A LIMITING FACTOR ALONG WITH A LOSS OF DEEP LAYER FORCING FOR ASCENT. ZONAL FLOW IN THE WAKE OF THE AFOREMENTIONED MID-LEVEL TROUGH AND SUBSEQUENT SOUTH TO SOUTHWEST FLOW DUE TO A LEE TROUGH TO THE NORTH WILL CAUSE TEMPERATURES TO REMAIN ABOVE NORMAL FOR THIS TIME OF YEAR...BUT BE MUCH LOWER THAN WHAT OCCURRED OVER THE WEEKEND WITH HIGHS IN THE LOW-MID 80S. BRIEF PERIODS OF ELEVATED FIRE WEATHER CONDITIONS MAY OCCUR AS WINDS INCREASE TO 15 MPH...BUT RELATIVE HUMIDITY VALUES LOOK TO REMAIN ABOVE CRITICAL THRESHOLDS. CONDITIONS WILL DRY OUT THIS EVENING...BUT MUCH OF THE ROLLING PLAINS AND EASTERN PORTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE WILL SEE LINGERING LOW CLOUDS. THIS IS DUE TO MOISTURE ALONG AND EAST OF THE DRYLINE REMAINING IN PLACE DUE TO AN ELONGATED NON-PROGRESSIVE FRONT FROM THE GREAT LAKES REGION THROUGH PORTIONS OF THE SOUTHERN PLAINS. THUS...LOW TEMPERATURES WILL ONLY BOTTOM OUT IN THE LOW TO MID 50S ACROSS NORTHWESTERN ZONES AND UPPER 50S TO LOW 60S TO THE SOUTH AND EAST. && .LONG TERM... ON TUESDAY MORNING THE SYNOPTIC PICTURE SHOULD DEPICT A FAIRLY HIGH AMPLITUDE RIDGE FROM THE SERN CONUS UP TO JUST WEST OF HUDSON BAY AND A POTENT UPPER LOW JUST WEST OF PUGET SOUND IN THE NORTHWEST. AN ELONGATED HIGH WILL REMAIN IN PLACE TO THE SOUTH OF THE USA. THE NORTHWESTERN LOW WILL SLOWLY MEANDER ACROSS THE PACIFIC NW THOUGH A LEAD IMPULSE...WHICH MAY DEEPEN INTO A CLOSED CIRCULATION...WILL EJECT INTO THE CANADIAN PRAIRIES BY MID WEEK. AS NW SYSTEM OPENS UP IT WILL HELP DRIVE SOME ENERGY ACROSS THE SOUTHERN CONUS EMBEDDED IN THE BASE OF THE TROUGH. THUS...WE WILL SEE A PROTRACTED PERIOD OF SOUTHWESTERLY FLOW ACROSS THE REGION FINALLY TRANSITIONING TO NORTHWEST FLOW ALOFT NEXT WEEKEND. WITH THE SOUTHWESTERLY FLOW IN PLACE...DRYLINE WILL SLOSH ACROSS THE CWFA TUE/THU GRADUALLY RETREATING A BIT FURTHER WEST EACH DAY. BY THURSDAY MORNING...COLD FRONT SHOULD BE ENTERING THE PANHANDLE. JUST BEFORE THIS FRONT REACHES US...PACIFIC FRONT /OR THE DRYLINE/ WILL DRIVE EASTWARD INTO AT LEAST THE NORTHWESTERN HALF OF THE AREA BEFORE GETTING OVERTAKEN BY THE COLD FRONT. A SECONDARY SURGE OF SIGNIFICANTLY COLDER AIR WILL FOLLOW ON FRIDAY. BEHIND THIS SURGE...ISENTROPIC ASCENT WILL BE ENHANCED AND THUS PROVIDE FOR AT LEAST SOME OPPORTUNITY FOR SPRINKLES...FAVORING THE EASTERN HALF...AS COLD AIR ADVECTS AT THE SURFACE. 1024+MB SURFACE HIGH WILL SETTLE INTO THE AREA ON SATURDAY WITH SLOWLY CLEARING SKIES. CERTAINLY STANDS A CHANCE OF FREEZING AGAIN FRIDAY AND SATURDAY NIGHTS...BUT MOSTLY IN AREAS THAT HAVE ALREADY EXPERIENCED A FREEZE THIS FALL. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 82 51 83 49 85 / 10 0 0 0 0 TULIA 83 52 84 55 85 / 10 0 0 0 0 PLAINVIEW 84 55 85 57 86 / 10 0 0 0 0 LEVELLAND 84 57 86 57 86 / 10 0 0 0 0 LUBBOCK 85 58 86 58 85 / 20 0 0 0 0 DENVER CITY 85 59 85 58 86 / 10 0 0 0 0 BROWNFIELD 84 59 87 59 87 / 10 0 0 0 0 CHILDRESS 85 58 87 61 87 / 20 0 0 0 0 SPUR 84 61 85 60 85 / 20 10 0 0 0 ASPERMONT 84 63 85 62 84 / 30 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 411 AM CDT MON OCT 22 2012 TXZ021>044-230900- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 411 AM CDT MON OCT 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SHOWERS AND THUNDERSTORMS WILL IMPACT PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS MORNING THROUGH MID AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO INITIALLY PRODUCE WIND GUSTS UPWARDS OF 60 MPH...FOLLOWED BY AN ADDITIONAL MARGINALLY SEVERE HAIL THREAT AS STORMS DEVELOP ACROSS THE ROLLING PLAINS. THIS ACTIVITY WILL MOVE TO THE NORTHEAST AT AROUND 30 TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 332 AM CDT MON OCT 22 2012 TXZ041-042-220900- GARZA-LYNN- 332 AM CDT MON OCT 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LYNN AND GARZA COUNTIES... AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF TAHOKA...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3339 10206 3339 10106 3297 10104 3296 10207 TIME...MOT...LOC 0831Z 225DEG 41KT 3301 10170 JG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
358 AM CDT MON OCT 22 2012
TXZ035>037-041>043-220930-
CROSBY-DICKENS-GARZA-KENT-LUBBOCK-LYNN-
358 AM CDT MON OCT 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR LYNN...GARZA...KENT...LUBBOCK...
CROSBY AND DICKENS COUNTIES...
AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM OUTFLOW ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF SLATON TO 9 MILES NORTHEAST OF POST TO 24 MILES EAST OF
POST TO 32 MILES SOUTHEAST OF POST...MOVING NORTHEAST AT 45 MPH.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 3303 10207 3367 10168 3366 10058 3296 10069
3296 10207
TIME...MOT...LOC 0857Z 245DEG 38KT 3340 10166 3326 10121
3310 10096 3288 10095
JGThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409654.